Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Can Wellbutrin cause dehydration? Have depression, anxiety and chronic dehydration. Can I drink anything?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Meds causing dehydration?

I was put on Celexa in March for depression & anxiety. Right from the start I noticed my forearms would ache, I would have to massage the muscles due to the aching. The ache is especially bad when I awake in the morning. I mentioned this to my Dr. and she took me off the Celexa and put me on Zoloft. The aching pain continues in my arms from the elbow to the fingers. It is definitely related to the meds since the arm pain started the next day after starting the Celexa. Recently my doctor added Wellbutrin to the Zoloft and I seem to be even more pain. She prescribed the Wellbutrin because I was so lethargic. I re-read the Zoloft Prescription Info sheet and found this "Tell your doctor if you are dehydrated..." . This made a light go off. I have been chronically dehydrated most of my life. My MD said that some people just don't feel thirst normally. My fingertips even shrivel and I know to drink something. I checked the symptoms of dehydration and muscle pain, lethargy and even depression are listed. I have really made an effort to drink more throughout the day so I need to get up one to two times a night to urinate. I usually drink a glass of water when I get up. But I wake up each morning with this painful ache. I'm not sure if the muscle pain is from the meds directly or due to dehydration caused by the meds. Can you give me your expert opinion on this dehydration theory? Also, is there anything I can do to make it so I wake up without arm pain? Anything I can drink (sports drinks?) or eat or any supplements? Thank you for your advice.
Posted Wed, 2 May 2012 in Medicines and Side Effects
Answered by Dr. Ashish Mittal 4 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     Known case of anxiety and depression
•     Complaints of: Arm pain and dehydration

Most common causes of dehydration are vomiting and diarrhoea. So there is no need to worry about dehydration as you are not dehydrated at all. In anxiety and depression patient has dry mouth as a symptom which you are suspecting as chronic feeling of dehydration.

Like in tension we usually have headache because of spasm in forehead muscles similarly in anxiety and depression (more severe condition then simple tension) patient can develop excessive muscle contraction in any part of body and can produce pain in that part because of decrease blood supply. This pain usually resolved after treatment of anxiety and depression.

When we start any anti depressant these medicine may increase anxiety for initial 1-2 week but later they improve symptoms. That may be reason for onset of pain after start of medicine.

Your treatment appear to in right direction and sometime it may take time to improve and doctor may need to increase dose or change medicine if one medicine is not working. Some times combination of medicines required for difficult cases. Usually drug starts showing their effect in 1-2 month if given in optimal doses.

Final message to you: Do not worry about symptoms and take medicines regularly

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor